Cardiac Arrest during Total Hip Arthroplasty in a Patient on an Angiotensin Receptor Antagonist
- First Online:
- Cite this article as:
- Goodman, S.M., Krauser, D., Mackenzie, C.R. et al. HSS Jrnl (2012) 8: 175. doi:10.1007/s11420-011-9225-0
- 122 Downloads
Angiotensin-converting enzyme inhibitors (ACEI) and angiotensin receptor antagonists (ARA) are effective and well-tolerated first-line drugs in the therapy of hypertension and, therefore, are frequently encountered in the perioperative setting. Hemodynamic compensation for volume depletion seen in the perioperative period is normally mediated by the renin–angiotensin system, which is blocked by ACEI/ARA. These drugs may contribute to severe hypotension during anesthesia induction and may have contributed to the cardiac arrest seen in this patient. Additional factors such as increased intra-abdominal pressures and respiratory obstructive episodes leading to diminished venous return, as well diuretic use and the fasting state, common in the perioperative orthopedic patient, are likely to have contributed as well. Medication use may be an easily modifiable risk factor for severe hypotension and possible cardiac arrest in the perioperative setting.